Home » Lifestyle

Next on The Scoop:

What happens in Vegas is supposed to stay in Vegas. I therefore am about to engage in a serious breach of etiquette. I am about to broadcast something that occurred in Vegas to thousands of people.

I recently returned from the Western Veterinary Conference. It is one of the world’s largest veterinary conventions. It occurs annually in Las Vegas.

At the conference I attended a lecture on seizures in dogs and cats. The speaker was a distinguished veterinary neurologist (Dr. Julie Decote).

It is not uncommon for previously healthy animals to suddenly suffer seizures. Seizures can be caused by epilepsy, metabolic disturbances in the body, head trauma, medication reactions or brain problems such as cysts, infections, and tumors.

When an animal suffers a single seizure for the first time, basic screening tests (blood work, urine tests, and X-rays) usually are recommended. Really dedicated owners can visit a veterinary neurologist for CAT scans, MRIs, spinal taps, and other advanced tests.

If no cause for the seizure can be found and addressed, the owners of the animal have a choice: start anti-seizure medicine immediately or forego the medications unless more seizures happen later.

Many anti-seizure medications are available, but the most commonly used (and most effective) one is called phenobarbital. Phenobarbital often causes side effects that range from mild sedation to severe liver damage.

Therefore it is common for vets to recommend against starting anti-seizure medications (especially phenobarbital) after a pet’s first seizure. Many pets do not have further seizures after the first event, so why risk side effects?

Dr. Ducote offered a strong reason to start anti-seizure medications sooner than most vets may recommend: starting the medications early leads to a dramatic reduction in severe, refractory, and often fatal progression of seizure disorders in many patients. In her view, the benefits of anti-seizure medications outweigh the risks, even in patients who have not yet suffered repeated seizures.

Of course, we must remember that Dr. Ducote is a neurologist. Most neurologists are more worried about seizures than about liver damage. A specialist in internal medicine (who deals with the sorts of liver problems that phenobarbital can cause) might beg to differ with her opinion.

Nonetheless, Dr. Ducote has enough letters after her name that her opinions should be seriously considered. Severe seizure disorders can become horribly intractable and often lead to death or euthanasia.

If your pet has suffered a seizure and is not taking any anti-seizure medications I recommend that you discuss this matter with your vet. You also may want to consider two newer and safer (and more expensive) medications, Keppra and zonisamide, that are now being used with increasing frequency in pets.